Alert archive / Idaho / Wind Chill Warnings in 2018
Wind Chill Warning 1, NWS Pocatello, ID
NWS Pocatello, ID issued this wind chill warning at Feb 19, 2018, 12:32 PM MST. It took effect at Feb 19, 2018, 6:00 PM MST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 19, 2018, 12:32 PM MST (19:32 UTC)
- In effect from
- Feb 19, 2018, 6:00 PM MST
- Expired
- Feb 20, 2018, 9:11 AM MST
- In force
- 15 hr
- Issued by
- NWS Pocatello, ID
The text
As transmitted.
495 WWUS45 KPIH 191932 WSWPIH URGENT - WINTER WEATHER MESSAGE National Weather Service Pocatello ID 1232 PM MST Mon Feb 19 2018 ...Arctic air generating bone chilling cold and some snow... .Arctic air has spilled over the continental divide from southwest Montana. The air is extremely cold, with single digit overnight lows expected as far south and west as the eastern Magic Valley. Widespread areas of Clark and Fremont counties will also have enough wind to plunge Effective Chill Temperatures (Windchill) below minus twenty degrees Fahrenheit. In addition, the cold air will act as a small cold front once it reaches the American Falls Reservoir. It will spread light to moderate snow from areas west of Pocatello all the way to Burley tonight. IDZ019-201200- /O.NEW.KPIH.WC.W.0001.180220T0100Z-180220T1700Z/ Upper Snake Highlands- Including the cities of St. Anthony, Ashton, Driggs, and Victor 1232 PM MST Mon Feb 19 2018 ...WIND CHILL WARNING IN EFFECT FROM 6 PM THIS EVENING TO 10 AM MST TUESDAY... * WHAT...Dangerously cold wind chills will cause frostbite in as little as 10 minutes to exposed skin. Expect wind chills to range from 20 below zero to 35 below zero. * WHERE...The upper Snake Highlands, including Clark and Fremont counties in Idaho, including the towns of Macks Inn, Island Park, Dubois, and Spencer. * WHEN...From 6 PM this evening to 10 AM MST Tuesday. At first, elevations at or above 7000 ft will be affected, then by midnight this should spread down in elevation until nearly all of Clark and most of Fremont counties are affected. * ADDITIONAL DETAILS...The windchill is caused by air temperatures below zero combining with wind of 10 to 15 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Warning means the combination of very cold air and the wind will create dangerously low wind chill values. Frost bite can occur quickly and even hypothermia or death if precautions are not taken. $$ IDZ017-021-022-201200- /O.NEW.KPIH.WW.Y.0011.180220T0100Z-180220T1200Z/ Eastern Magic Valley-Lower Snake River Plain- South Central Highlands- Including the cities of Burley, Rupert, Heyburn, and Pocatello 1232 PM MST Mon Feb 19 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 5 AM MST TUESDAY... * WHAT...Snow expected. Plan on slippery road conditions, including during the evening commute. Total snow accumulations of up to two inches, with localized amounts up to 4 inches, are expected. * WHERE...The lower Snake River plain, from areas west of Pocatello through the eastern Magic Valley to the Burley area. The heaviest snowfall is expected from American Falls to the Cold Water area. * WHEN...From 6 PM this evening to 5 AM MST Tuesday. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. Cold wind chills as low as 15 below zero will cause frostbite in as little as 30 minutes to exposed skin. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions can be obtained by calling 5 1 1. $$ For more information from the National Weather Service visit http://www.weather.gov/pocatello jam
2 follow-up statements
770 WWUS45 KPIH 201144 WSWPIH URGENT - WINTER WEATHER MESSAGE National Weather Service Pocatello ID 444 AM MST Tue Feb 20 2018 ...Arctic air generating bone chilling cold and some snow... .Arctic air has spilled over the continental divide from southwest Montana. The air is extremely cold, with single digit overnight lows expected as far south and west as the eastern Magic Valley. Widespread areas of Clark and Fremont counties will also have enough wind to plunge Effective Chill Temperatures (Windchill) below minus twenty degrees Fahrenheit. IDZ017-021-022-201245- /O.EXP.KPIH.WW.Y.0011.000000T0000Z-180220T1200Z/ Eastern Magic Valley-Lower Snake River Plain- South Central Highlands- Including the cities of Burley, Rupert, Heyburn, and Pocatello 444 AM MST Tue Feb 20 2018 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 5 AM MST EARLY THIS MORNING... Snow has mostly tapered off, but there may still be some patches of blowing and drifting snow through late morning. $$ IDZ019-201700- /O.CON.KPIH.WC.W.0001.000000T0000Z-180220T1700Z/ Upper Snake Highlands- Including the cities of St. Anthony, Ashton, Driggs, and Victor 444 AM MST Tue Feb 20 2018 ...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 10 AM MST THIS MORNING... * WHAT...Dangerously cold wind chills expected. The dangerously cold wind chills will cause frostbite in as little as 10 minutes to exposed skin. Expect wind chills to range from 5 above zero to 30 below zero. * WHERE...The upper Snake Highlands, including Clark and Fremont counties in Idaho, including the towns of Macks Inn, Island Park, Dubois, and Spencer. * WHEN...Until 10 AM MST this morning. * ADDITIONAL DETAILS...Cold wind chills as low as 15 below zero will cause frostbite in as little as 30 minutes to exposed skin. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Warning means the combination of very cold air and the wind will create dangerously low wind chill values. Frost bite can occur quickly and even hypothermia or death if precautions are not taken. $$ For more information from the National Weather Service visit http://www.weather.gov/pocatello
031 WWUS45 KPIH 201611 WSWPIH URGENT - WINTER WEATHER MESSAGE National Weather Service Pocatello ID 911 AM MST Tue Feb 20 2018 IDZ019-201715- /O.CAN.KPIH.WC.W.0001.000000T0000Z-180220T1700Z/ Upper Snake Highlands- 911 AM MST Tue Feb 20 2018 ...WIND CHILL WARNING IS CANCELLED... While temperatures are still very cold, wind has decreased in the upper Snake Highlands, allowing the effective chill temperature to warm above 15 below zero. The Wind Chill Warning has been canceled early. $$ For more information from the National Weather Service visit http://www.weather.gov/pocatello
What forecasters said that day
The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this wind chill warning went out at Feb 19, 2:08 AM MST, 10 hours 24 minutes earlier.
Area forecast discussion, Feb 19, 2:08 AM MST, 10 hours 24 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 208 AM MST Mon Feb 19 2018 .SHORT TERM...Today through Wednesday night. An upper trough continues to deepen over the West. The strongest dynamics have shifted to the south into Utah, but models are bringing a disturbance into southeast Idaho this afternoon/evening. This upper disturbance will couple with surface convergence south and west of a line from Mackay to Pocatello. Models are in agreement on the development of this feature, but show a bit of uncertainty in placement. GFS is placing this a bit further west than the NAM. The convergence will be the focus of the heaviest snowfall, which may impact the city of Pocatello, American Falls, and the Interstate 86 corridor towards Raft River. Snowfall amounts should range from 2 to 4 inches tomorrow afternoon/evening with this system. The upper forcing mechanism will shift eastward by 06Z tomorrow night. Another concern for this morning will be the cold wind chill temperatures expected over the Upper Snake Highlands. Wind chills will drop to about -20 to -25 this morning, but should be confined to areas north of Dubois including Monida pass and the Island Park area. Cold temperatures will continue through much of the week, though the lighter winds will keep wind chill extremes out of the picture. Models bring in an upper trough to the area on Wednesday, but precip amounts will be light. Hinsberger .LONG TERM...Thursday through next Monday. The GFS, ECMWF and ensembles were in fair agreement through Friday with increasing variability among the solution thereafter resulting in decreasing confidence for next weekend and early next week. For now, The models showed a poorly organized trough advancing through the region Thursday and Thursday night resulting in a chance mention of snowfall across the region with no real changes made to the going forecast. By Friday afternoon, the trough axis advanced through the region with both models showing drier conditions across the area through Friday night and thus nudged the forecast drier as a result. By Saturday the operational GFS and ECMWF were showing a fairly well organized trough and associated snowfall advancing through the NW states into SE Idaho although the GFS was a little more progressive in this regard. Thus bumped the precipitation potential upwards as a result of the modest agreement between the operational models. By Sunday, the GFS and ECMWF were showing differences that continued to amplify heading into Monday. The ECMWF primarily featuring a trough settling south across the region and the GFS favoring a low off the coast with SW flow over the area. Split the difference here, maintaining a chance mention of snow across the region until the models come into alignment. Regarding temperatures, the models were trying to recover from the colder temperatures early in the week with a general warming trend approaching climatology towards the end of the forecast period. Huston && .AVIATION...A broad upper trough was gradually advancing through the region this morning with mid-level VFR CIGS streaming NE across the SE mountains and SCT conditions within a large portion of the Snake River Plain and CNTRL mountains. The models appear to be keying on a back-door arctic front spilling over the divide and down the Snake River Plain to KBYI this afternoon and/or evening as the upper trough continues to advance through the region. The models appear to be struggling on the timing, strength and progression of the resulting low level wind convergence zone and associated snowfall and lower CIGS (IFR/LIFR). Expect the timing issues to firm up later this morning as the area of convergence takes shape within the Snake Plain. For now, the model time sections show the lower CIGS starting at KIDA and drifting south to KPIH by mid-morning and then short of KBYI late this afternoon with lower CIG impacts nonetheless. KSUN may see some light snow but otherwise remain mostly VFR throughout the period. Model time sections at KDIJ show a mixed bag with mid and upper CIGS continuing throughout the forecast period with occasional MVFR CIGS in showers today. Huston && .PIH WATCHES/WARNINGS/ADVISORIES... None. &&
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 18, 7:04 PM MST | Special Weather Statement | PIH | Fremont | 56 min |
| Feb 19, 12:32 PM MST | Winter Weather Advisory | PIH | 16 hr | |
| Feb 19, 3:39 PM MST | Special Weather Statement | PIH | Lincoln, Minidoka | 51 min |
| Feb 19, 4:49 PM MST | Special Weather Statement | PIH | Lincoln, Minidoka, Power | 56 min |
Nearby
Wind Chill Warnings in Idaho, 2018Every wind chill warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.